Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS North Platte, NE

June 14, 2012Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 14, 2012, 6:17 PM CDT for Frontier County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 6:17 PM CDT (23:17 UTC)
Expired
Jun 14, 2012, 7:00 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Frontier County, NE

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:19 PM CDTHAIL 1.516 Sw Stockville, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS53 KLBF 142317
SVRLBF
NEC063-150000-
/O.NEW.KLBF.SV.W.0123.120614T2317Z-120615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RED WILLOW RESERVOIR STATE RECREATION
  AREA...OR 17 MILES SOUTHWEST OF CURTIS...AND MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
  FRONTIER COUNTY...INCLUDING THE FOLLOWING LOCATIONS HIGHWAY 83 MILE
  MARKER 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4036 10077 4037 10078 4045 10078 4070 10054
      4063 10025 4034 10042 4034 10077
TIME...MOT...LOC 2317Z 217DEG 8KT 4043 10065
WIND...HAIL <50MPH 1.75IN

$$

ROBERG
3 follow-up statements
891 
WWUS53 KLBF 142334
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT THU JUN 14 2012

NEC063-150000-
/O.CON.KLBF.SV.W.0123.000000T0000Z-120615T0000Z/
FRONTIER NE-
634 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FRONTIER COUNTY UNTIL 700 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURTIS AND STOCKVILLE AROUND 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4036 10077 4037 10078 4045 10078 4070 10054
      4063 10025 4034 10042 4034 10077
TIME...MOT...LOC 2334Z 217DEG 19KT 4055 10052
WIND...HAIL <50MPH 1.75IN

$$

ROBERG
788 
WWUS53 KLBF 142350
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT THU JUN 14 2012

NEC063-150000-
/O.CON.KLBF.SV.W.0123.000000T0000Z-120615T0000Z/
FRONTIER NE-
650 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FRONTIER COUNTY UNTIL 700 PM CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MOOREFIELD...OR 5 MILES EAST OF CURTIS...
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
FRONTIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4036 10077 4037 10078 4045 10078 4070 10054
      4063 10025 4034 10042 4034 10077
TIME...MOT...LOC 2350Z 210DEG 10KT 4066 10042
WIND...HAIL <50MPH 1.75IN

$$

ROBERG
179 
WWUS53 KLBF 142359
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT THU JUN 14 2012

NEC063-150008-
/O.EXP.KLBF.SV.W.0123.000000T0000Z-120615T0000Z/
FRONTIER NE-
659 PM CDT THU JUN 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRONTIER COUNTY WILL
EXPIRE AT 700 PM CDT/600 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL 
POSSIBLE NEAR THE MOOREFIELD AREA.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 4036 10077 4037 10078 4045 10078 4070 10054
      4063 10025 4034 10042 4034 10077
TIME...MOT...LOC 2358Z 210DEG 10KT 4068 10040

$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:48 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 3:48 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT THU JUN 14 2012

FORECAST CHALLENGE TONIGHT IS POPS AS COOL FRONT MOVES SOUTH AND
STALLS IN THE FAR SOUTHWEST TO THE KANSAS STATE LINE.

AT 19Z NARROW LINE OF RETURNS ON THE RADAR OVER THE SOUTHWEST NEAR
HAYES CENTER AND EXTENDS NORTHEAST THROUGH CENTRAL HOLT COUNTY. THE COOL
FRONT HAS PUSHED EAST INTO EASTERN NEBRASKA AND EXTENDS SOUTHWEST
INTO FAR SOUTHWEST NEB ATTM. THIS FORECAST CYCLE THERE REMAINS A
MODEL SPREAD WHERE A MODEL BLEND WAS USED THROUGH SATURDAY. A
DRIER APPROACH WAS TAKEN BUT NOT AS DRY AS THE NAM SUGGESTS WHERE
THE FRONT THAT PUSHES SOUTH TONIGHT WILL WASHOUT WHILE RETURNING
NORTH FRIDAY.

TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND
SOUTH OF THE BOUNDARY AFTER 4 PM IN THE FAR SOUTHWEST. DISTURBANCES
SEEN ON WATER VAPOR WILL LIFT NORTHEAST INTO THE EVENING WHERE THE
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT EXISTS FOR FRONTIER
COUNTY INTO THE EVENING. THE EVENTUAL FRONTAL POSITION WILL IMPACT
THE GOING FORECAST AS MODELS SUGGEST A COMPLEX FORMING AND
DRIVING THE FRONT EAST AND SOUTH OVERNIGHT...WITH THE MAIN
QUESTION TO BE HOW FAR SOUTH. OVERNIGHT SOUTHERLY RETURN FLOW
DEVELOPS ON THE HIGH PLAINS WHERE MOISTURE DEEPENS AND THE UPSLOPE
MAY ALSO HELP DEVELOP EXTENSIVE LOWS CLOUDS IN THE WEST...SO FOR
NOW HAVE INCREASED SKY COVER ACROSS THE WEST AFTER MIDNIGHT.

FRIDAY FOCUS SHIFTS TO THE NORTHWEST AS THE NEXT STRONG DISTURBANCE
MOVES OUT ON THE PLAINS. WEAK HIGH PRESSURE BUILDS EAST DURING
THE DAY FOR A MAINLY DRY FORECAST THEN THUNDERSTORMS REDEVELOPING
IN THE NORTHWEST BY EVENING. THE 18Z NAM MODEL RUN COMING IN ATTM
WHERE POPS MAY NEED TO BE RAISED OVERNIGHT FRIDAY INTO SATURDAY
MORNING AS SHORTWAVE TROUGH IS PROJECTED TO MOVE FURTHER SOUTHEAST
THAN EARLIER SHOWN. THROUGH THE FORECAST PERIOD TEMPERATURE
GUIDANCE CLOSE AND FOLLOWED.

BEST CASE SCENARIO FOR SATURDAY WILL BE SHOWERS EXITING IN THE
MORNING THEN GOOD SUBSIDENCE FOR CLEARING INTO THE AFTERNOON...
ALONG WITH WARMING TEMPERATURES. SUNDAY THROUGH TUESDAY ZONAL FLOW
CONTINUES ACROSS THE NORTHWEST THAT WILL CARRY A SERIES OF
DISTURBANCES EAST. MODELS ARE ADJUSTING TO TIMING DIFFERENCES THAT
REFLECTS DRIER CONDITIONS THROUGH MONDAY AS H7 TEMPERATURES WARM
AND THE THERMAL RIDGE EXTENDS NORTH AND EAST WHILE A COLD FRONT
MOVES SOUTH. MONDAY NIGHT THE FRONT STALLS THROUGH CENTRAL NEB TO
BE SERVE AS A FOCUS FOR STORM DEVELOPMENT THROUGH WEDNESDAY
MORNING.

&&

.AVIATION...(ISSUED 1120 PM CDT)

VFR CONDITIONS ARE ANTICIPATED AT BOTH KLBF AND KVTN THROUGH 18Z
FRIDAY. CURRENT CLOUD COVER AT KLBF WILL CONTINUE TO ERODE AND LIFT
THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
GENERALLY SOUTH AND EAST OF A LINE FROM NORTH PLATTE TO BROKEN
BOW...SO HAVE LEFT OUT ANY MENTION OF TSRA IN THIS KLBF TAF
UPDATE. COLD FRONT HAS CLEARED KLBF WITH WINDS NOW OUT OF THE
NORTH. WINDS WILL CONTINUE TO BE GUSTY AT BOTH TAF SITES THROUGH
THE DAY BEFORE CALMING AND SWITCHING TO OUT OF THE EAST OVERNIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN WESTERN NEBRASKA
TOMORROW...HOWEVER NOT EXPECTING ANYTHING TO OCCUR WITHIN THIS TAF
PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 390
FOR FRONTIER COUNTY UNTIL 11 PM CDT.
&&

SHORT TERM/EXTENDED...KECK
AVIATION/FIRE WEATHER...JACOBS
Hazardous weather outlook, Jun 14, 2:51 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 PM CDT THU JUN 14 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-152000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
251 PM CDT THU JUN 14 2012 /151 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA LATER TODAY. STORMS THAT
DEVELOP MAY BECOME SEVERE AS INCREASING MOISTURE AND SUFFICIENT
HEATING ALLOWS FOR A MODERATELY UNSTABLE ATMOSPHERE. THE GREATEST
THREAT OF THUNDERSTORMS WILL OCCUR ALONG AND SOUTHEAST OF A LINE
FROM HAYES CENTER...TO BROKEN BOW...TO EWING. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS. IN ADDITION...STORM
MOVEMENT WILL BE 20 MPH OR LESS...THE SLOW STORM MOVEMENT COULD
PROMOTE LOCALIZED AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FRONTAL BOUNDARY WILL WASH OUT ON FRIDAY...LIFTING NORTH AS A
WEAK WARM FRONT. AN UPPER LEVEL DISTURBANCE WILL LIFT INTO THE
NEBRASKA PANHANDLE LATE FRIDAY NIGHT LEADING TO THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE
STORM OVER THE EASTERN NEBRASKA PANHANDLE AND PORTIONS OF THE
SOUTHWESTERN AND CENTRAL SAND HILLS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN SEVERE THREATS.

THE THREAT FOR THUNDERSTORMS REMAINS IN THE FORECAST FROM
EARLY SATURDAY THROUGH SUNDAY. AT THIS TIME...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG  AND EAST OF
A LINE FROM HAYES CENTER...TO BROKEN BOW...TO EWING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 14, 5:53 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU JUN 14 2012

NEZ071-142330-
FRONTIER NE-
553 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY
UNTIL 630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED WILLOW RESERVOIR STATE RECREATION
AREA...OR 20 MILES SOUTHEAST OF HAYES CENTER.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 MILE MARKER 30...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.